Follow
Share

She becomes almost frantic, very anxious, can’t seem to process what I am saying. Forgets how to stand up or other postures. Any advice?

Again, the older they get, the more they behave like babies. Leave the lights on, and play the radio softly next to the bed.
Helpful Answer (1)
Reply to marte48
Report

Imho, please speak to her physician for a medication. Prayers sent.
Helpful Answer (2)
Reply to Llamalover47
Report

Sundown Syndrome is a problem as the person becomes tired or the light changes and things look "different." Since your loved one has more memory problems and anxiety, it is probably more related to anxiety as things seem different. Make sure to turn on more lights in the later afternoon so there is more light. Make sure that there is less competing stimuli so your loved one can focus/process one thing at a time (as in no conversation when having to get up from chair or moving across room). I

f these do not help, always opt for a doctor's visit. Medication side effects, infections, blood chemistry imbalances can exacerbate problems seniors already have. If those physical problems are cleared, the doctor can prescribe a mild anti-anxiety medication to help her relax more. Just be aware that any medication for relaxation can cause more problems with drowsiness and falls.
Helpful Answer (2)
Reply to Taarna
Report

Sundowner's is dangerous. That is why I walked my mom everyday in the park...daily for 5 years. I spent $700 on a specialized walker when an ordinary one did not work. It kept her walking for another year or so. I kept mom awake during the day so she slept all night. Caregiving is very hard -- do not let them sleep during the day, other than an occasional small cat nap. Do not give caffeine drinks after 3 pm. Come to think of it after 15 years of Alzheimer's disease I did not have that much problem with sundowning. But before I walked her it was quite severe.

Regardless of control, get a floor alarm. As soon as she put her feet on the floor it would go off. I got that at Amazon. It was a life safer.
Helpful Answer (5)
Reply to cetude
Report
juliea4cm Jan 24, 2021
Is this CBD oil? I am not familiar with CND oil! But on he keyboard, I notice the B and the N are close together.
(1)
Report
Please try CND oil. Lemon flavored 1000 mg strength, half dropper
Under tongue. Note the time that her agitation usually starts. Administer about an hour before.
No side effects, can not overdose.
Works wonders. Can give her additional if needed later.
Works like a miricle. Been using for 3 years on my 92 year old Dad 😊
Helpful Answer (2)
Reply to beeje7623
Report
cetude Jan 24, 2021
CBD oil can actually cause increased confusion and falls for some elderly, especially with Alzheimer's disease who already has balance issues without it. It may work with your dad who probably does not have Alzheimer's, but ordinary dementia -- but someone with Alzheimer's it can be catastrophic and effects unpredictable. "Potential adverse effects of concern in elderly patients taking CBD include sedation, psychomotor slowing, orthostatic hypotension, and lightheadedness. These adverse effects could potentially increase the risk of falls in older adults".

https://spahp.creighton.edu/sites/spahp.creighton.edu/files/march_2019_newsletter.pdf

BE WARNED that CBD oil can interact with prescription medications and increase likelihood of side effects and falling.
(3)
Report
Check for a UTI first since this is fairly new behavior. My dad had a terrible time with sundowning. The remedy was getting outside during the day, trying to shorten daytime naps and adding anxiety meds and melatonin in the evening. We also used Calm's magnesium powder. I suspect she has a UTI and this can cause a lot of confusion and diminish mental clarity.
Helpful Answer (5)
Reply to InFamilyService
Report

This happens often with sun-downing - generally afternoon or early evening, hence the name, but it can happen at other times as well.

Recommend a checkup, including urine testing (often UTIs present odd behavior, pain isn't always acknowledged) and blood work (other infections can do this as well, the blood work will show elevated WBC.)

If nothing shows up, sometimes a very mild dose of anti-anxiety meds taken before the "usual" time this happens can help. It may take trying different ones. My mother only needed these during the transition to MC and then during her first UTI at the MC facility (she was out of control! subsequent UTIs presented as night time bed wetting, soaking everything.)

While there are fall risks sometimes associated with these meds, the mildest dose shouldn't cause a problem. The nice thing about the one we used is it was just enough to take the "edge" off and keep her calm, but didn't cause any issues. It worked first time, every time, so you would know if it is working right away. It also doesn't need to be weaned off, if it doesn't work or isn't needed anymore.

Other than that one time with the UTI, my mother didn't have real sun-downing issues. When she was still in her condo, we had cameras to monitor those coming and going, but also allowed us to view her "usual" place at the kitchen table. In her case, she started a kind of obsessive compulsive checking just before bed time. It began as a few iterations of checking the sidelights, the door lock, the dishwasher (that took having someone there one time as it was out of view of the camera) and the LR (pass-through in wall would show the light went on and off out there.) This eventually became a nightly marathon, often lasting 1-1.5 HOURS! She had no clue she was doing this. OB tried calling her to stop it, but I had to tell him to stop as she wasn't aware of it. She told him once she was just going to bed, and still managed several more rounds. Another time she told him he got her out of bed (she hadn't gone to bed yet!)

If it turns out to be a UTI or other infection, she likely won't need to be on the meds long term, just long enough to get past the infection. But if it's just regular sun-downing, she might need to take it every afternoon for a while. Eventually it should stop, there's just no way to tell.

You could start with a home UTI test (not as sensitive as a culture, which is also recommended), but either way, you should consult with her docs.
Helpful Answer (4)
Reply to disgustedtoo
Report

Pain/discomfort is a huge reason for nighttime issues. UTI a big suspicion since it started suddenly. I have found nighttime anticipatory pain control (joints, back, etc) works great - seems very kind and loving too!
Helpful Answer (2)
Reply to cindybrownlbsw
Report

My Mom JUST started this three nights ago. She’s become extremely angry and panicky at night - and simultaneously can’t express herself or make sense- comforting her didn’t work. She was also in pain. I finally got her to tell me that it hurt where she peed so a UTI might have been contributing to it. The doctor just started her on Bospiron- which is for anxiety but not a sedative or an antidepressant both of which can makes things much worse. We had a good night last night. I have no idea if the medicine had anything to do with it.
I feel your pain- it’s terrible watching them be anxious/ and nasty ans angry is the worse. I am praying that doesn’t get worse for us here, I can’t take it
Helpful Answer (3)
Reply to Writingjulie
Report

Ask her doctor if there is a medication she can take.
Helpful Answer (3)
Reply to JoAnn29
Report

Ask a Question
Subscribe to
Our Newsletter